Medical Residents With Depression More Likely to Make Medication Errors

March 1, 2008
Volume 20, Issue 3

Medical residents with depression are approximately 6 times more likely to make medication errors than those without depression, according to a study published online on February 7 in the British Medical Journal. A team led by Amy M. Fahrenkopf, MD, instructor of pediatrics, Harvard Medical School, Boston, conducted the prospective cohort study.

 

Medical residents with depression are approximately 6 times more likely to make medication errors than those without depression, according to a study published online on February 7 in the British Medical Journal. A team led by Amy M. Fahrenkopf, MD, instructor of pediatrics, Harvard Medical School, Boston, conducted the prospective cohort study.

The researchers studied 123 residents in pediatric residency programs at 3 urban free-standing children’s hospitals in the United States. They determined the prevalence of depression and burnout among the residents as well as the rate of medication errors per resident-month from mid May through June 2003.

Fahrenkopf and colleagues found that on the basis of scores on the Harvard National Depression Screening Day scale, 20% (n = 24) of medical residents were at high risk for depression. Of those who screened positive, 26% (n = 7) had a history of depression. Eleven participants were taking antidepressants at the time of the study, 3 of whom screened positive for depression. Of the 92 residents (75%) who met the criteria for burnout, 23 (25%) also met the criteria for depression.

On active surveillance at 2 of the sites, residents with depression made 6.2 times as many medication errors per resident-month (1.55; 95% confidence interval [CI], 0.57 to 4.22) as residents without depression (0.25; 95% CI, 0.14 to 0.46; P < .001). The cohort of 19 depressed residents made a total of 24 errors (0 preventable adverse drug events, 12 potential adverse drug events, and 12 errors with little potential for harm). In comparison, the cohort of 82 nondepressed residents made a total of 21 errors (0 preventable adverse drug events, 16 potential adverse drug events, and 5 errors with little potential for harm).

The researchers also determined that rates of errors per resident-month detected on active surveillance did not differ significantly between residents with and without burnout. Residents with burnout were significantly more likely to self-report having made a “significant” error over the previous 3 months as a result of sleep deprivation than those without burnout.

 

FDA: Suicidality Linked to Antiepileptic, Smoking Cessation Drugs

On January 31, the FDA posted an alert on its Web site about an increased risk of suicidal behavior and ideation associated with 11 drugs (carbamazepine, felbamate, gabapentin, lamotrigine, levetiracetam, oxcarbazepine, pregabalin, tiagibine, topiramate, valproate, and zonisamide). These drugs are used to treat persons with epilepsy; psychiatric disorders (eg, bipolar disorder, depression, anxiety); and other conditions, such as migraine and neuropathic pain syndromes.

According to the FDA analysis of 199 clinical studies involving 43,892 persons aged 5 years and older, the 27,863 persons receiving antiepileptic medications were at approximately twice the risk (0.43%) as were the 16,029 persons receiving placebo (0.22%). The increased risk was observed as early as 1 week after participants were given the drug and continued through 24 weeks. An estimated 2.1 per 1000 (95% CI, 0.7 to 4.2) more persons in the drug treatment groups than in the placebo groups showed suicidal behavior.

The FDA also reported that there were 4 completed suicides among persons in the treatment groups and none among those in the placebo groups. The relative risk for suicidality was higher in persons with epilepsy than in persons with psychiatric or other conditions.

Then on February 1, the FDA issued a public health advisory about varenicline (Chantix, Pfizer) after reviewing nearly 500 reports of suicidal ideation and behavior and 39 reports of completed suicides linked to the smoking cessation drug. Citing evidence that suggested an association between Chantix and serious neuropsychiatric symptoms, the FDA requested that Pfizer add new safety information to the drug’s prescribing information.